AVOID common analgesic pitfalls with this simple guide.
Take the stated amount
A third of women knowingly exceed the recommended dose of painkiller, a recent survey found.
Taking painkillers and cold remedies containing the same ingredients or using a topical agent such as ibuprofen gel with anti-inflammatory drugs also increases the risk of side effects and overdosing, warns Boots pharmacist Angela Chalmers.
“Too much paracetamol prevents liver enzymes from functioning and can result in permanent damage and death,” she says.
Stay safe: Stick to the stated dose. Check medicines don’t contain the same ingredients.
Read the expiry date
“Manufacturers conduct stability and quality testing to decide on medicines’ expiry dates,” says Chalmers. “After this date the active ingredient may have degraded or there may be microbe growth which can cause an upset stomach or a skin rash.”
Stay safe: Take old medicines to your pharmacist for disposal.
Breaking up tablets, unless advised to, can have potentially dangerous consequences warns Leyla Hannbeck at the National Pharmacy Association. Many medications have a coating which protects the stomach or ensures slow release of the drug.
Stay safe: Only split pills that are scored down the middle.
Before or after food?
“While paracetamol can safely be taken on an empty stomach, non-steroidal anti-inflammatories such as ibuprofen should be taken with or after food because they can strip away the stomach lining causing irritation, bleeding or ulcers,” says Chalmers.
Stay safe: Take ibuprofen with or after a glass of milk if no food is available.
Take with the right drink
“Never take tablets with grapefruit juice,” says Chalmers. “It contains a substance that can dangerously alter the ‘break down’ of some drugs. Alcohol can increase the sedative effects of codeine and also cause stomach bleeding in those on anti-inflammatories.
“Even swallowing tablets with hot drinks can cause problems as the heat can melt the coating.”
Stay safe: Unless instructed, take all medication with water.
Taking over-the-counter painkillers two or three times a week raises the risk of developing analgesic-dependent headaches warns Dr Andrew Dowson, director of Headache Services at King’s College Hospital, London.
“Repeatedly suppressing brain receptors dealing with pain may cause the body to compensate by making them more sensitive.”
Stay safe: Limit your intake of standard painkillers to no more than 10 a month, advises Dr Dowson. Try drinking more water to prevent dehydration and learn relaxation techniques.
Don’t drive on codeine
“People react differently to painkillers containing codeine,” warns Chalmers.
“The drug is a mild opiate and can make drivers sleepy, slower to react to danger and more likely to make mistakes.”
Stay safe: Check which products may cause drowsiness.
Stick to your own drugs
More than a million people annually take medication (most commonly painkillers) intended for someone else, a Lloyds Pharmacy survey found.
“When prescribed a medication or buying from your pharmacist, your diagnosis and pre-existing conditions are taken into account,” says Hannbeck.
“This may not be suitable for another person. It could cause an allergic reaction or interact badly with other medication.”
Stay safe: Never take drugs intended for someone else.
Children need less
This is potentially very dangerous, Hannbeck warns. “A child’s metabolism and physiology are different in terms of drug metabolism. An adult medication is formulated specifically for adults and is significantly stronger than a child’s.”
Stay safe: Only give children medication formulated for them.